Alert archive / North Dakota / High Wind Watches in 2020

High Wind Watch 2, NWS Grand Forks, ND

October 30, 20207 counties in North Dakota

NWS Grand Forks, ND issued this high wind watch at Oct 30, 2020, 3:54 AM CDT for 7 counties in North Dakota. It took effect at Oct 31, 2020, 10:00 AM CDT. It was in force for .

The area

The counties it named.

The facts

Issued
Oct 30, 2020, 3:54 AM CDT (08:54 UTC)
In effect from
Oct 31, 2020, 10:00 AM CDT
Expired
Oct 30, 2020, 1:58 PM CDT
In force
Issued by
NWS Grand Forks, ND

Counties Benson County, ND, Cavalier County, ND, Eddy County, ND, Nelson County, ND, Ramsey County, ND, Towner County, ND, Walsh County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 128 km from the middle of the area, began a volume at 08:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 8.9 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2020-10-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2020-10-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 211 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
651 m above ground
0-6 km bulk shear
99 kt
0-1 km storm-relative helicity
211 m²/s²
0-3 km storm-relative helicity
281 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

051 
WWUS73 KFGF 300854
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
354 AM CDT Fri Oct 30 2020

NDZ006-007-014-015-024-026-054-010100-
/O.NEW.KFGF.HW.A.0002.201031T1500Z-201101T0100Z/
Towner-Cavalier-Benson-Ramsey-Eddy-Nelson-Western Walsh-
Including the cities of Cando, Langdon, Fort Totten, Maddock, 
Leeds, Minnewaukan, Devils Lake, New Rockford, Lakota, Mcville, 
Aneta, Tolna, Edinburg, Adams, and Lankin
354 AM CDT Fri Oct 30 2020

...HIGH WIND WATCH IN EFFECT FROM SATURDAY MORNING THROUGH
SATURDAY EVENING...

* WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph 
  possible.

* WHERE...Towner, Cavalier, Benson, Ramsey, Eddy, Nelson and 
  Western Walsh Counties.

* WHEN...From Saturday morning through Saturday evening.

* IMPACTS...High winds may move loose debris, damage property and
  cause power outages. Travel could be difficult especially for
  high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$
1 follow-up statement
255 
WWUS73 KFGF 301858
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
158 PM CDT Fri Oct 30 2020

NDZ006-007-014-015-024-026-054-010300-
/O.UPG.KFGF.HW.A.0002.201031T1500Z-201101T0100Z/
/O.NEW.KFGF.WI.Y.0018.201031T1500Z-201101T0300Z/
Towner-Cavalier-Benson-Ramsey-Eddy-Nelson-Western Walsh-
Including the cities of Cando, Langdon, Fort Totten, Maddock, 
Leeds, Minnewaukan, Devils Lake, New Rockford, Lakota, Mcville, 
Aneta, Tolna, Edinburg, Adams, and Lankin
158 PM CDT Fri Oct 30 2020

...WIND ADVISORY IN EFFECT FROM 10 AM TO 10 PM CDT SATURDAY...

* WHAT...Northwest winds 30 to 40 mph with gusts up to 55 mph 
  expected.

* WHERE...Towner, Cavalier, Benson, Ramsey, Eddy, Nelson and 
  Western Walsh Counties.

* WHEN...From 10 AM to 10 PM CDT Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

NDZ028-010300-
/O.NEW.KFGF.WI.Y.0018.201031T1500Z-201101T0300Z/
Griggs-
Including the city of Cooperstown
158 PM CDT Fri Oct 30 2020

...WIND ADVISORY IN EFFECT FROM 10 AM TO 10 PM CDT SATURDAY...

* WHAT...Northwest winds 30 to 40 mph with gusts up to 55 mph 
  expected.

* WHERE...Griggs County.

* WHEN...From 10 AM to 10 PM CDT Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

MNZ001>008-013>015-029-NDZ008-016-027-029-030-038-039-049-052-053-
010600-
/O.NEW.KFGF.WI.Y.0018.201031T1800Z-201101T0600Z/
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-Pennington-Red Lake-East Polk-Wilkin-
Pembina-Eastern Walsh-Grand Forks-Steele-Traill-Barnes-Cass-
Ransom-Sargent-Richland-
Including the cities of Crookston, East Grand Forks, Ada, 
Twin Valley, Halstad, Moorhead, Hallock, Karlstad, Lancaster, 
Roseau, Warroad, Greenbush, Baudette, Warren, Stephen, Argyle, 
Newfolden, Middle River, Grygla, Thief River Falls, 
Red Lake Falls, Fosston, Fertile, McIntosh, Erskine, 
Breckenridge, Cavalier, Walhalla, Drayton, Pembina, Neche, 
St. Thomas, Grafton, Park River, Grand Forks, Finley, Hope, 
Mayville, Hillsboro, Hatton, Portland, Valley City, Fargo, 
Lisbon, Enderlin, Gwinner, Milnor, Forman, Rutland, and Wahpeton
158 PM CDT Fri Oct 30 2020

...WIND ADVISORY IN EFFECT FROM 1 PM SATURDAY TO 1 AM CDT
SUNDAY...

* WHAT...Northwest winds 30 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...The Red River Valley of eastern North Dakota into
  portions of the northwest quarter of Minnesota.

* WHEN...From 1 PM Saturday to 1 AM CDT Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. A few
  power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this high wind watch went out at Oct 29, 11:47 PM CDT, 4 hours 7 minutes earlier.

Area forecast discussion, Oct 29, 11:47 PM CDT, 4 hours 7 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1147 PM CDT Thu Oct 29 2020

.UPDATE...
Issued at 1142 PM CDT Thu Oct 29 2020

Additional updates were done to add some fog to Devils Lake basin
overnight into Fri AM. Short term models keep lower vsbys west of
Rugby but some fog does develop east in moist airmass. Area of
light snow continues to move southeast and a gradually east with
snow into Grand Forks. Pockets of half inch or so overnight new
snow before it moves out. Temperatures going no where tonight.

UPDATE Issued at 1006 PM CDT Thu Oct 29 2020

300 mb jet axis remains from about Regina to Fargo into central MN
this evening. One wave of precipitation that produced 2 bands of a
bit heavier snow between Devils Lake and Fargo has weakend
considerably in the past hour. A second area formed in between
Devils Lake and Mayville and moving southeast. This area not as
intense but still producing a few areas of moderate snowfall rates
of half inch per hour. But trend will be for this to also diminish
as it moves southeast. Tweeked pops to account for the above.

&&

.SHORT TERM...(This evening through Friday night)
Issued at 225 PM CDT Thu Oct 29 2020

The light snow moving into the FA late this afternoon into tonight
will bring the most impact for the short term.

Spent most of the morning making adjustments to the further west
and slightly lower snow total model shift. Now just watching as
the precipitation finally begins to creep toward the FA. The
regional radar loop shows a fair amount of echoes over central
North Dakota. However, the 12z ABR/BIS soundings did show some dry
layers, and surface observations of actual precipitation at the
ground are pretty sparse yet. Surface temperatures are cold enough
for light snow in this FA, so still expect some light snow to
spread in. Still looking like the best potential for up to an inch
or so is over southeast North Dakota. Do not expect rates to be
enough to result in any big impacts, but after dark there could be
some scattered slippery spots on secondary roads and overpasses.
This system should be east of the FA by Friday morning, with
increasing south winds expected throughout the day. The gusts may
drop off again Friday night, but sustained winds will stay up.

.LONG TERM...(Saturday through Thursday)
Issued at 225 PM CDT Thu Oct 29 2020

SUMMARY...The end of our cooler than normal period is still in sight
early next week as a warmup to more seasonal fall temperatures is
expected. Minor impactful weather is expected on Saturday as a windy
day is expected. Ensemble solutions continue to agree on a Manitoba
ET Cyclone, so monitoring will be needed with storm track. At this
time, precipitation impacts are expected to be low for the area.

SYNOPSIS...

Primary area of concern being monitored is the development of a
surface cyclone over Manitoba Friday into Saturday. Ensemble
guidance has been consistent over the last few days keeping this
cyclone pretty far north, so major impacts with respect to the
cyclone are expected to be relatively low. Precipitation impacts
will mainly be isolated to the Lake of the Woods and Bemidji areas.
Temperature profiles favor a primarily rain-snow mix. Wrap around
snowfall is possible behind this cyclone, especially in Minnesota.
Shifts in storm tracks late have been the theme this October, so
further monitoring will be required for this system. An attendant
cold front and stronger pressure gradient will bring windy
conditions on Saturday, with substantial CAA contributing to a small
fall off in temperatures.

Through the end of the period, ensemble guidance is in good
agreement on a transition to northwesterly flow aloft, providing for
a solid area of AVA and the development of a surface high. Calmer
conditions are expected early next week beneath a warming airmass.
More seasonal temperatures are expected early to mid next week as
afternoon highs move into the 50s and 60s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1142 PM CDT Thu Oct 29 2020

Look for ceilings to likely go down overnight into Fri AM with
most areas into the lower MVFR range and pockets of IFR in E ND
and perhaps NW MN in the higher terrain east of the RRV. South
winds 5 to 10kts, increasing to 15-25 kts Fri aftn in E ND/RRV.
Question for daytime Friday will be extent of ceiling/cloud
improvement and it may take a while but eventually do expect most
areas to reach into lower end VFR range by late in the day.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

UPDATE...Riddle
SHORT TERM...Godon
LONG TERM...Godon/Perroux
AVIATION...Riddle
Hazardous weather outlook, Oct 29, 12:48 PM CDT, 15 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
1248 PM CDT Thu Oct 29 2020

MNZ001-004>009-013>017-022>024-NDZ006>008-016-027-054-301800-
West Polk-Kittson-Roseau-Lake Of The Woods-West Marshall-
East Marshall-North Beltrami-Pennington-Red Lake-East Polk-
North Clearwater-South Beltrami-Mahnomen-South Clearwater-Hubbard-
Towner-Cavalier-Pembina-Eastern Walsh-Grand Forks-Western Walsh-
1248 PM CDT Thu Oct 29 2020

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MNZ002-003-027>032-040-NDZ014-015-024-026-028>030-038-039-049-052-
053-301800-
Norman-Clay-West Becker-East Becker-Wilkin-West Otter Tail-
East Otter Tail-Wadena-Grant-Benson-Ramsey-Eddy-Nelson-Griggs-
Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
1248 PM CDT Thu Oct 29 2020

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

A light dusting of snow, with 1 to 2 inches in some spots, is
possible this afternoon into the evening. The better chances at
this point have shifted into the Valley City, Lisbon, and Forman
areas of southeast North Dakota.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 30, 1:58 PM CDTWind AdvisoryFGFBarnes, Benson, Cass, Cavalier, Eddy, Grand Forks and 11 more38 hr

Nearby

High Wind Watches in North Dakota, 2020Every high wind watch in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.